Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 253, NWS Nashville, TN

September 4, 2002White County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Sep 4, 2002, 4:53 PM CDT for White County, Tennessee. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 4, 2002, 4:53 PM CDT (21:53 UTC)
Expired
Sep 4, 2002, 5:15 PM CDT
In force
22 min
Issued by
NWS Nashville, TN
Area
Whole counties

County White County, TN

The radar

The Nashville radar (KOHX), 106 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
303 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1487 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

296 
WUUS54 KOHX 042153
SVRBNA
TNC185-042215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
452 PM CDT WED SEP 4 2002

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WHITE COUNTY IN TENNESSEE

* UNTIL 515 PM CDT

* AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES EAST OF SPARTA...MOVING SOUTHWEST AT 10
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPARTA AROUND 515 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.

$$
13
LAT...LON 3595 8517 3608 8532 3589 8565 3570 8545

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:05 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Sep 4, 3:05 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
305 PM CDT WED SEP 4 2002

SURFACE BOUNDARY STILL REMAINS SOMEWHERE NEAR THE TN-KY BORDER AS IT
SLIPS SOUTHWARD WITH LITTLE FANFARE. LOOK FOR A MUCH DRIER AIR MASS
TOMORROW AS DEW POINTS ARE EXPECTED TO DROP BELOW 60 DEGREES BY THE
AFTERNOON.

COMPUTER MODELS ARE IN VERY GOOD AGREEMENT THE NEXT SEVERAL DAYS, AS
THE FRONT MAKES A CLEAN PASSAGE THROUGH THE MID STATE, AND HIGH
PRESSURE AND NORTHERLY WINDS KEEP OUR WEATHER QUITE PLEASANT THROUGH
SATURDAY. GULF MOISTURE WILL THEN ADVECT NORTHWARD AS A RESULT OF
TROPICAL SYSTEM, AND BRING OUR NEXT CHANCE FOR RAIN BY SATURDAY OR
SUNDAY, ALBEIT A VERY LOW CHANCE.

OVERALL, THOUGH, LOOK FOR VERY FEW CHANGES WITH THE AFTERNOON ZONE
FORECAST PACKAGE.

.BNA...NONE.

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 6:05 PM CDTSevere Thunderstorm WarningOHXDeKalb25 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.